Wyoming, 2022

Damaging Wind in Wyoming, July 18, 2022

July 18, 2022 · NWS UNR · 1 event in 1 county or zone

A few wind gusts over 60 mph occurred with a thunderstorm that tracked across parts of northeastern Campbell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A few wind gusts over 60 mph occurred with a thunderstorm that tracked across parts of northeastern Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 18, 4:25 PM MST, 59 minutes earlier.

Area forecast discussion, Jul 18, 4:25 PM MST, 59 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
525 PM MDT Mon Jul 18 2022

.DISCUSSION...(This Evening Through Monday)
Issued at 147 PM MDT Mon Jul 18 2022

20Z analysis shows the upper ridge beginning to be shunted
to the east as an upper low tracks eastward along the northern
Montana border. At the surface, a weak low pressure center is
currently tracking eastward across northern Meade and Ziebach
counties. The trough/warm front ahead of the circulation has
currently pushed in to north central South Dakota while a dryline
extends southward into Nebraska. Dewpoints to the east of the
dryline are in the 60s, with drier air to the west, in the region
of westerly downslope winds. Dewpoints over far western South
Dakota are in the lower 50s, with 40s in northeastern Wyoming. So
far the warm air aloft has mainly kept any convection from
developing, except for one little short-lived thunderstorm that
managed to pop up near the surface circulation near Faith. May see
another couple of storms develop during the rest of the afternoon
into early evening.

The upper low will continue tracking eastward along the US/Canadian
border, reaching ND/MN border by 00z Wednesday. A vigorous cold
front will cross the forecast area this evening and overnight,
entering northeastern Wyoming and northwestern South Dakota around
9 to 10 PM MDT, and then reaching south central South Dakota
around 2 AM MDT/3 AM CDT. A band of 3-5mb/3hr pressure rises
behind the front indicate that a period of 45 to 55 mph wind gusts
can be expected with the passage of the front tonight. A narrow
band of weak ascent ahead of the front may be enough for isolated
high based thunderstorms to develop this evening, but due to the
dry air near the surface, little to no precipitation is expected.

Northwest winds will increase again on Tuesday morning as cool
advection helps to mix the boundary layer, tapping into 35-45kt
winds aloft, producing gusty northwest winds at the surface,
especially on the western South Dakota plains. Evening shift will
likely issue some wind headlines after ending the heat headlines
to reduce the confusing wording that would occur with both types
of headlines, with different valid times, ending up in the same
NPW text product.

For Wednesday through next weekend, the upper ridge will
rebound, bringing more very warm weather to the area. Isolated
thunderstorms will be possible, however most areas will remain
dry.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 522 PM MDT Mon Jul 18 2022

Isolated showers and thunderstorms are possible this evening,
ahead of an approaching cold front. The front will move across
later this evening and overnight, with gusty north to northwest
winds developing after 3z, and spreading from northwest to
southeast across the forecast area. Across the western SD plains
just behind the front, gusts to 50kt will be possible. Breezy
northwest winds are expected through Tuesday, generally at 25-30kt
with gusts up to 45kt.

&&

.FIRE WEATHER...
Issued at 147 PM MDT Mon Jul 18 2022

Hot, dry and windy conditions will continue through the rest of
the afternoon, with conditions improving a little early this evening.
An isolated thunderstorm is also possible.

A cold front will sweep across the entire area tonight, entering
northeastern Wyoming and northwestern South Dakota around 9 to 10 PM MDT, and
then reaching south central South Dakota around 2 AM MDT/3 AM CDT.

Strong and gusty northwest winds will briefly occur with the passage
of the front, then winds will decrease slightly for the rest of the night.
Gusty northwest winds will then develop again on Tuesday.

An upper level ridge will rebound over the region on Wednesday and will
persist into the weekend. Elevated fire weather conditions may
occur. Disturbances rotating around the ridge may create
opportunities for a few thunderstorms next weekend, but most areas will
remain dry.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Excessive Heat Warning until 8 PM MDT /9 PM CDT/ this evening
     for SDZ014-031-032-042>044-046-047-049-073.

     Red Flag Warning until 8 PM MDT this evening for SDZ321-322-325-
     326-332.

     Heat Advisory until 8 PM MDT this evening for SDZ001-002-012-013-
     025>027-030-041-072-074.

WY...Red Flag Warning until 8 PM MDT this evening for WYZ314-315-317.

&&

DISCUSSION...10
AVIATION...13
FIRE WEATHER...10
Hazardous weather outlook, Jul 18, 4:35 AM MST, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
535 AM MDT Mon Jul 18 2022

SDZ029-WYZ054-055-058-191300-
Southern Black Hills-Northern Campbell-Southern Campbell-Weston-
535 AM MDT Mon Jul 18 2022

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

Hot, dry, and breezy weather will result in critical fire weather
conditions developing across most of the area this afternoon. A
red flag warning is in effect for this afternoon and early
evening.

Isolated thunderstorms are possible late today into the evening.
Severe thunderstorms are not expected at this time, but gusty
winds could accompany a stronger storm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A prolonged period of very warm to hot weather can be expected
through much of the week. Elevated fire weather conditions are
likely at times in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-028-WYZ056-057-071-191300-
Northern Black Hills-Central Black Hills-Western Crook-
Wyoming Black Hills-Northeastern Crook-
535 AM MDT Mon Jul 18 2022

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible late today into the evening.
Severe thunderstorms are not expected at this time, but gusty
winds could accompany a stronger storm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A prolonged period of very warm to hot weather can be expected
through much of the week. Elevated fire weather conditions are
likely at times in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-013-025-026-072-191300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Foot Hills-Rapid City-Sturgis/Piedmont Foot Hills-
535 AM MDT Mon Jul 18 2022

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Hot conditions will develop across the area today, with high
temperatures at or above 100 degrees this afternoon. Heat
advisories are in effect this afternoon for heat index values of
100 to 105 degrees.

Isolated thunderstorms are possible late today into the evening.
Severe thunderstorms are not expected at this time, but gusty
winds could accompany a stronger storm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A prolonged period of very warm to hot weather can be expected
through much of the week. Elevated fire weather conditions are
likely at times in some areas.

Gusty northwest winds are expected late tonight and Tuesday
across the northwest into west central South Dakota plains behind
a cold front. Some gusts to over 50 mph are possible across
these areas during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-030-031-041>043-074-191300-
Southern Foot Hills-Custer Co Plains-Pennington Co Plains-
Fall River-Oglala Lakota-Jackson-Hermosa Foot Hills-
535 AM MDT Mon Jul 18 2022

This Hazardous Weather Outlook is for portions of southwestern
South Dakota.

.DAY ONE...Today and Tonight

Hot, dry, and breezy weather will result in critical fire weather
conditions developing across most of the area this afternoon. A
red flag warning is in effect for most of the area this afternoon
and early evening.

Hot conditions will develop across the area today, with high
temperatures at or above 100 degrees this afternoon. Excessive
heat warnings and heat advisories are in effect this afternoon for
heat index values of 100 to 110 degrees.

Isolated thunderstorms are possible late today into the evening.
Severe thunderstorms are not expected at this time, but gusty
winds could accompany a stronger storm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A prolonged period of very warm to hot weather can be expected
through much of the week. Elevated fire weather conditions are
likely at times in some areas.

Gusty northwest winds are expected late tonight and Tuesday
across the northwest into west central South Dakota plains behind
a cold front. Some gusts to over 50 mph are possible across
these areas during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-044-046-047-049-073-191300-
Ziebach-Haakon-Bennett-Mellette-Todd-Tripp-
Southern Meade Co Plains-
535 AM MDT Mon Jul 18 2022 /635 AM CDT Mon Jul 18 2022/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Hot conditions will develop across the area today, with high
temperatures above 100 degrees this afternoon. Excessive heat
warnings are in effect this afternoon for heat index values of
105 to around 110 degrees.

Isolated thunderstorms are possible late today into the evening.
Severe thunderstorms are not expected at this time, but gusty
winds could accompany a stronger storm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A prolonged period of very warm to hot weather can be expected
through much of the week. Elevated fire weather conditions are
likely at times in some areas.

Gusty northwest winds are expected late tonight and Tuesday
across the northwest into west central South Dakota plains behind
a cold front. Some gusts to over 50 mph are possible across
these areas during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 18, 2:31 PM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
331 PM MDT MON JUL 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     NON-TSTM WND GST 25 ESE WRIGHT           43.55N 105.09W
07/18/2022  M54 MPH          CAMPBELL           WY   MESONET

&&

CALDERON
Local storm report, Jul 18, 2:36 PM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
336 PM MDT MON JUL 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TSTM WND GST     1 WSW RED ELM           45.05N 101.80W
07/18/2022  M53 MPH          ZIEBACH            SD   MESONET

&&

CALDERON
Local storm report, Jul 18, 2:43 PM MST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
343 PM MDT MON JUL 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND GST     1 WSW RED ELM           45.05N 101.80W
07/18/2022  M58 MPH          ZIEBACH            SD   MESONET

&&

CALDERON
Special weather statement, Jul 18, 2:46 PM MST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Rapid City SD
346 PM MDT Mon Jul 18 2022

SDZ014-182200-
Ziebach SD-
346 PM MDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of central Ziebach
County through 400 PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles northwest of Dupree, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Dupree around 355 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4504 10149 4502 10151 4498 10161 4514 10174
      4525 10149
TIME...MOT...LOC 2146Z 250DEG 17KT 4507 10167

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

7

The radar

The Rapid City radar (KUDX), 211 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 18, 5:24 PM MST
Where
Campbell County, 7.91 mi NW of Rockypoint
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
44.990, -105.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041197.